Drug-induced hypersensitivity: molecular mechanisms and modern approaches to diagnosis
K.A. Aitbaev, I.T. Murkamilov, V.V. Fomin, A.D. Alymkulova, M.T. Talaibekov, Zh.A. Murkamilova
1) Research Institute of Molecular Biology and Medicine, Bishkek, Kyrgyzstan;
2) I.K. Akhunbaev Kyrgyz State Medical Academy, Bishkek, Kyrgyzstan;
3) Kyrgyz-Russian Slavic University n.a. the First President of Russia B.N. Yeltsin, Bishkek, Kyrgyzstan;
4) Sechenov First Moscow State Medical University, Moscow, Russia;
5) Family Medicine Center № 7, Bishkek, Kyrgyzstan
Clinical manifestations of drug-induced hypersensitivity (DIH) can range from mild skin reactions (for example, maculopapular exanthema and urticaria) to severe systemic reactions, such as anaphylaxis due to drug-induced eosinophilia with systemic symptoms (DRESS)/drug-induced hypersensitivity syndrome (DIHS), or Stevens-Johnson syndrome (SJS/toxic epidermal necrolysis (TEN – toxic epidermal necrolysis). In modern pharmacogenomic studies, important steps have been taken to prevent some forms of DIH by identifying relevant genetic variants, especially those that encode drug-metabolizing enzymes and human leukocyte antigens (HLA). In addition, advances in the field of immunological genetics have allowed to put forward new concepts of mechanisms for the development of DIH. As a result, models of drug presentation, explaining how small drug antigens can interact with HLA (human leucocyte antigens) and T-cell receptor (TCR) molecules in DIH, have been greatly enhanced and include today the concept of "pharmacological interaction", the model a modified peptide repertoire and a model of a modified TCR repertoire, in addition to hapten theory. A wide range of clinical manifestations of DIH and the participation of various drugs in its development, as well as the diversity of pathogenetic mechanisms make the diagnosis and management of DIH extremely difficult. This review highlights recent advances in studying the molecular mechanisms of DIH development and briefly discusses current approaches to its diagnosis.
Keywords: drug-induced hypersensitivity, anaphylaxis, molecular mechanisms, drug presentation models, diagnostics
About the Autors
Aitbaev K.A. – Doctor of Medical Sciences, Professor, Head of the Laboratory of Pathological Physiology, Research Institute of Molecular Biology and Medicine; Bishkek, Kyrgyzstan.
Murkamilov I.T. – PhD in Medical Sciences, Nephrologist, Deputy Associate Professor at the Department of Faculty Therapy, I.K. Akhunbaev KSMA; Bishkek, Kyrgyzstan.
Fomin V.V. – Doctor of Medical Sciences, Professor, Corresponding Member of the Russian Academy of Sciences, Vice-Rector for Clinical Work and Postgraduate Professional Education, Director of the V.N. Vinogradov Faculty Therapy Clinic, Head of the Faculty Therapy Department № 1, Sechenov First MSMU; Moscow, Russia.
Alymkulova A.D. – Researcher, Laboratory of Pathological Physiology, Research Institute of Molecular Biology and Medicine; Bishkek, Kyrgyzstan.
Talaibekov M.T. – Post-graduate Student at the Department of Otorhinolaryngology, Kyrgyz-Russian Slavic University n.a. the First President of Russia B.N. Yeltsin; Bishkek, Kyrgyzstan.
Murkamilova Z.A. – Therapist, Family Medicine Center №7; Bishkek, Kyrgyzstan.